Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 5, 2021, 5:19 PM CDT for Republic County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2021, 5:19 PM CDT (22:19 UTC)
- Expired
- May 5, 2021, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
County Republic County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089 WWUS83 KTOP 052219 SPSTOP Special Weather Statement National Weather Service Topeka KS 519 PM CDT Wed May 5 2021 KSZ008-020-052245- Republic-Cloud- 519 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH CENTRAL CLOUD COUNTIES UNTIL 545 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Formoso, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Norway. LAT...LON 3977 9793 3976 9768 3960 9770 3965 9793 TIME...MOT...LOC 2218Z 283DEG 29KT 3972 9794 $$ BD/DR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 3:57 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 5, 3:57 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 357 PM CDT Wed May 5 2021 .DISCUSSION... Issued at 357 PM CDT Wed May 5 2021 As of 20Z this afternoon, the sfc ridge has pushed east into the MS River Valley with a sfc low having developed in Nebraska in response to the embedded shortwaves in the northwesterly upper flow. This first wave along with weak isentropic lift has allowed for a few sprinkles to pass through the area late this morning into the afternoon. Most of that has struggled to reach the ground with abundant dry air in the low levels, but a more "robust" shower was able to produce some light rain around Salina early this afternoon, perhaps due to enough precipitation loading for a few showers to reach the surface. Even so, any other precip that falls in far eastern KS this afternoon from this wave should be very light if it does manage to reach the ground. Looking to our northwest, elevated thunderstorms have developed along the cold front associated with the sfc low, stretching from central NE to the southwest into western KS. This also happens to be right along the axis of MUCAPE of 1000 J/kg, per SPC mesoanalysis. CAMs have been consistent in bringing this convection east across the area this evening, with perhaps some weaker redevelopment overnight. Forecast soundings still don't show a whole lot of moisture in the column, though it does improve some tonight, and they also show elevated instability up to about 800 J/kg. With this in mind, will maintain chance PoPs through the evening for most of the area, becoming more spotty overnight. Not anticipating severe activity late this afternoon into the evening as storms are coming into a less favorable overnight, but would not rule out an isolated severe storm given recent reports from near the KS/NE border. Could also see some gusty winds since soundings do show an inverted-V type of structure. The front makes its way through by early tomorrow morning, and while some showers may still linger in east central KS in the morning, dry conditions are generally expected the rest of the day with clearing skies. Surface high pressure builds back in with northwest flow remaining over the area as upper ridging builds over the Rockies and the next upper trough comes onshore of the West Coast. While we should see decent insolation from clearing skies, the cooler air behind the front will keep up on the cooler side again with highs in the mid to upper 60s. Heading into Friday, the upper ridge breaks down with a few embedded waves that could lead to small chances of precip in the morning, as well as in the evening and overnight with a strengthening LLJ. The WAA during the day leads to slightly warmer temperatures in the upper 60s to low 70s, with mild overnight temps in the 50s. Our eyes will continue to be on the system for Saturday as the upper trough continues to advance east and the sfc low develops in the eastern Rockies before moving into the Central/Southern Plains. The GFS continues to track the low a bit further north than the EC, while the NAM tracks it lowest, resulting in the warm front being placed further south by Saturday evening. This may be due in part to the NAM deepening the southern stream trough just a bit more than the GFS/EC/CMC. As has been mentioned previously, the area of greatest risk will likely move around between now and then, as it will highly depend on the track of the low and how far north the warm front sets up. But all hazards are possible with storms as of now including hail, wind, tornadoes, and locally heavy rainfall. It's also worth mentioning that there's a question of whether any lingering clouds and convection in the morning would hinder the potential for severe development in the afternoon and evening. The cold front passes through Sunday, resulting in a return to the cooler pattern for early next week with highs back to the 60s. Additional disturbances bring more chances for rain, but confidence in how this will play out becomes even lower following the weekend system. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 5 2021 VFR conditions continue this period. Brief showers or sprinkles are possible this afternoon as a batch of broken clouds moves across eastern KS. However, an abundance of low-level dry air has resulted in very few reports of rain reaching the ground, so have left mention out of TAFs as the chance of it impacting any one location is low. Otherwise, winds remain light from the southwest today before veering north overnight behind a frontal boundary. Cigs could briefly lower to borderline MVFR levels in far eastern KS tomorrow morning, but have also left out for now as they could remain east of TOP/FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, May 5, 3:55 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 PM CDT Wed May 5 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-062100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 PM CDT Wed May 5 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible late this afternoon into the early evening hours, particularly in north central KS. An isolated severe storm is possible, with hail and gusty winds being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms will be possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 5, 5:19 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 519 PM CDT Wed May 5 2021 KSZ008-020-052245- Republic-Cloud- 519 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH CENTRAL CLOUD COUNTIES UNTIL 545 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Formoso, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Norway. LAT...LON 3977 9793 3976 9768 3960 9770 3965 9793 TIME...MOT...LOC 2218Z 283DEG 29KT 3972 9794 BD/DR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:27 PM CDT | Special Weather Statement | TOP | Cloud | 18 min |
| May 5, 5:39 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 36 min |
| May 5, 6:12 PM CDT | Special Weather Statement | TOP | Cloud | 18 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.